Reports of myocarditis and pericarditis after COVID-19 mRNA vaccines
June 18, 2021
*Cette information est seulement disponible en anglais.
To: Health Care Providers
FOR IMMEDIATE ATTENTION
Small number of reports of pericarditis and myocarditis after vaccination
The Public Health Agency of Canada and Health Canada are closely monitoring rare reports of potential myocarditis and pericarditis following a COVID-19 mRNA vaccine. International reports indicate the following:
- cases were more commonly reported after the second dose
- symptoms typically appeared within several days following vaccination
- cases were mainly among adolescents and young adults
- cases were among males more often than females
- cases experienced mild illness and symptoms improved quickly (they responded well to conservative treatment and rest)
As part of ongoing COVID-19 vaccine safety efforts, the Public Health Agency of Canada (PHAC), Health Canada, Public Health Ontario and the Ontario Ministry of Health are closely monitoring myocarditis/pericarditis. In Canada, there have been a small number of reports of pericarditis or myocarditis.
Currently, there is no clear association established between myocarditis and pericarditis with mRNA vaccines. At this time, it is important to note that adverse events taking place after vaccination are not necessarily related to the vaccine. In Canada we are not currently seeing higher rates than would be expected in the general population. To date, no regulatory action has been taken internationally or in Canada. Health Canada continues to work closely with the manufacturers and international regulators to review information as it becomes available. The Weekly report on side effects following immunization in Canada (Government of Canada), provides further information regarding reported side effects.
Presently, the benefits of the mRNA vaccines continue to outweigh the risks in the authorized populations. There are clear benefits of mRNA vaccines in reducing deaths and hospitalization due to COVID-19 infections.
Reporting adverse events following immunization
All cases of myocarditis or pericarditis following vaccination should be reported to Public Health Sudbury & Districts:
- Call Public Health at 705.522.9200, ext. 458 (toll-free 1.866.522.9200) during business hours or after-hours at 705.688.4366.
- Complete the Adverse Events Following Immunization (AEFI) Report Form available from Public Health Ontario. Fax the completed form to Public Health Sudbury & Districts’ confidential fax line at 705.677.9618 or email us at AEFI@phsd.ca.
For additional guidance on AEFI reporting, please visit Public Health Ontario for a reporting overview, or read a summary of all COVID-19 AEFIs in Ontario.
For additional information on the COVID-19 vaccines, as well as for specifics on how it is being rolled out locally, please visit Public Health’s COVID-19 vaccine webpage.
Original Signed By
Dr. Penny Sutcliffe
Medical Officer of Health and Chief Executive Officer
NOTE: All Advisory Alerts are found on our website.
This item was last modified on June 18, 2021